MAUDE Adverse Event Report: ACCESS VASCULAR INC. HYDROPICC; CATHETER, INTRAVASCULAR, THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS

ACCESS VASCULAR INC. HYDROPICC; CATHETER, INTRAVASCULAR, THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS
Model Number PICC-142
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 09mar2023,, (b)(6) (rgv piccs llc) called (b)(4) to report a rupture in a picc line.No additional information was provided at this time, but (b)(6) indicated that he kept the device and would send it back to avi for further investigation.A returned goods authorization (rga-005) was issued and avi received the return on 04 apr, 2023.Several attempts were made by (b)(4) to obtain additional information from (b)(6) about the complaint issue.Attempts were made on (b)(6) 2023, (b)(6) texted (b)(4) to state that he was "too busy" to provide all the requested information and instead noted the following: "the line was reported clogged.The nursing home called me to troubleshoot it.I decided to replace without troubleshooting and when i flushed the line on the table tray i could see it was ruptured." avi performed an investigation on the returned device on 04 apr 2023.The overall catheter length was 18cm from the suture wing and an opening was observed approximately 4.4cm from the suture wing.When the catheter was flushed, ~70% of the flow came through the opening and ~30% came through the distal tip.The catheter was then dissected and a partial occlusion was found, starting approximately 12cm from the suture wing and extending 18cm from the suture wing (~6cm in length).The opening of the catheter does not have the characteristics typically seen when a catheter bursts (deformed and/or stretched catheter walls originating from inside the catheter); rather, it appears to be a straight cut originating from the outside of the catheter.The instructions for use for the hydropicc (ls-049), which is printed and provided with each kit, has the following precaution: "do not use sharp instruments near the extension tubes or catheter shaft." (b)(6) did not provide the lot number of the device, however, avi was able to identify it as lot #11423949 as this is the only lot of picc-142 products (hydropicc max barrier) that had been shipped to (b)(6) prior to the complaint aware date.This lot number is assigned by argon medical (avi's approved supplier for kitting).This kit contained catheters from three different avi catheter lot numbers: #10212102, #11232101, and #11092101.For this investigation, all three lhrs were reviewed.During processing of each lot, a leak test is performed per pr-063 glycerol absorption and leak test rev f.Each catheter is connected to a manifold, five at a time, to allow pressure to flow at 43 psi while they are submerged in glycerol solution.The presence of bubbles along the catheter or suture wing indicates a leak and would cause the catheter to be rejected from the lot.As part of the investigation, it was verified that 100% of the catheters were leak tested for each of these three lots.In summary, investigation of the returned device indicates that the opening observed in the catheter wall was likely caused by a sharp blade from outside the catheter.It is believed that the user for this case inadvertently cut the catheter during preparation or insertion of the device despite clear precautions in the ifu.
 
Event or Problem Description
Customer reported a "ruptured" picc line.

Brand Name
HYDROPICC
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
ACCESS VASCULAR INC.
749 middlesex turnpike
billerica MA 01821
Manufacturer (Section G)
ACCESS VASCULAR INC.
749 middlesex turnpike
billerica MA 01821
Manufacturer Contact
brian hanley
749 middlesex turnpike
billerica, MA 01821
7815386594
MDR Report Key16700696
Report Number3015060232-2023-00006
Device Sequence Number20251405
Product Code LJS
UDI-Device Identifier00862559000487
UDI-Public(01)00862559000487
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K193015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/08/2024
Device Model NumberPICC-142
Device Catalogue Number80001004
Device Lot Number11423949
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2023
Initial Report FDA Received Date04/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown